Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 92, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 28, 2005, 4:13 PM EDT for Rockbridge County, City of Buena Vista, City of Lexington, Virginia. It was in force for 55 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2005, 4:13 PM EDT (20:13 UTC)
- Expired
- Jul 28, 2005, 5:08 PM EDT
- In force
- 55 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 4:25 PM EDT | TSTM WND DMG | Collierstown, VA | NUMEROUS TREES DOWN. WINDOWS BLOWN OUT IN HOUSES. |
| Jul 28, 4:25 PM EDT | TSTM WND DMG | Collierstown, VA | TREES DOWN |
| Jul 28, 4:25 PM EDT | HAIL 1 | Collierstown, VA | |
| Jul 28, 4:25 PM EDT | HAIL 1.25 | Collierstown, VA | |
| Jul 28, 4:40 PM EDT | TSTM WND DMG | 3 W Buena Vista City, VA | TREES DOWN ALONG INTERSTATE 81. |
| Jul 28, 4:50 PM EDT | TSTM WND DMG | 1 W Buena Vista City, VA | TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 282014
SVRRNK
VAC163-530-678-282100-
/O.NEW.KRNK.SV.W.0092.050728T2013Z-050728T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
413 PM EDT THU JUL 28 2005
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BUENA VISTA IN WEST CENTRAL VIRGINIA
LEXINGTON IN WEST CENTRAL VIRGINIA
CENTRAL ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 500 PM EDT
* AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 5 MILES WEST OF COLLIERSTOWN...AND MOVING EAST AT
20 MPH.
* LOCATIONS IMPACTED INCLUDE...
COLLIERSTOWN...
LEXINGTON...
BUENA VISTA CITY...
HAIL UP TO GOLFBALL SIZE HAS BEEN REPORTED IN LOWMOOR IN ALLGHANY COUNTY
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3788 7958 3777 7966 3770 7966 3769 7934
3795 7931
$$
WP2 follow-up statements
000
WWUS51 KRNK 282035
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
433 PM EDT THU JUL 28 2005
VAC163-530-678-282100-
/O.CON.KRNK.SV.W.0092.000000T0000Z-050728T2100Z/
BUENA VISTA VA-LEXINGTON VA-ROCKBRIDGE VA-
433 PM EDT THU JUL 28 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM EDT FOR
ROCKBRIDGE COUNTY AND...LEXINGTON AND BUENA VISTA CITIES...
AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR COLLIERSTOWN...MOVING EAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
LEXINGTON BY 440 PM EDT
BUENA VISTA CITY BY 450 PM EDT
IF YOU LIVE IN COLLIERSTOWN OR LEXINGTON AND HAD WIND DAMAGE OR
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG
AT...TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3788 7958 3777 7966 3770 7966 3769 7933
3785 7933
$$
WP000
WWUS51 KRNK 282108
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
506 PM EDT THU JUL 28 2005
VAC163-530-678-282116-
/O.EXP.KRNK.SV.W.0092.000000T0000Z-050728T2100Z/
BUENA VISTA VA-LEXINGTON VA-ROCKBRIDGE VA-
506 PM EDT THU JUL 28 2005
...THE SEVERE THUNDERSTORM WARNING FOR ROCKBRIDGE COUNTY...AND
LEXINGTON AND BUENA VISTA CITIES EXPIRED AT 500 PM EDT...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND MOVED
INTO AMHERST COUNTY AS OF 506 PM. THEREFORE THE WARNING WAS ALLOWED
TO EXPIRE AT 500 PM.
STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR
THE LATEST WEATHER INFORMATION.
TREES WERE REPORTED DOWN FROM COLLIERSTOWN EAST TO BUENA VISTA WITH
THIS STORM.
LAT...LON 3788 7958 3777 7966 3770 7966 3769 7933
3785 7933
$$
WPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:01 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 28, 3:01 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 301 PM EDT THU JUL 28 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... WAVE FORMING ALONG SURFACE BOUNDARY DRAPED DOWN ACROSS THE CENTRAL CAROLINAS TO INTENSITY LATER TODAY AND THIS EVENING. BOTH 12Z NAM AND GFS MODELS PAINTING BULLSEYE OF SIGNIFICANT PRECIPITATION TOWARD SOUTHSIDE VA/NW NC PIEDMONT TONIGHT. THINKING THIS FEEDBACK PROBLEM WITH MODELS HAS TO DO WITH OVER INTENSIFICATION OF WAVE LEADING TO STRONGER MOISTURE CONVERGENCE AND HIGHER PRECIPITABLE WATER VALUES. WITH THAT IN MIND...WILL CUT BACK ON RAINFALL AMOUNTS OVERNIGHT WHILE GOING WITH LIKELY TO CATEGORICAL POPS AND MENTION HEAVY RAIN THIS EVENING. MODELS DIFFER ON SOLUTION INTO FRIDAY NIGHT. NAM PUSHING FRONT AND PCPN TO THE EAST COAST AS WAVE MOVES NORTH FRIDAY EVENING. GFS KEEPS BOUNDARY OVER CENTRAL VA/NC WITH ANOTHER WAVE TRACKING THROUGH EASTERN CWA THEN FINALLY PUSHES FRONT AND PCPN TO THE EAST COAST ON SATURDAY. BASED ON MODEL JET STRUCTURE...GFS MAYBE RIGHT. THEN AGAIN NAM COULD BE RIGHT WITH WESTERLY FLOW FOLLOWING WAVE PASSAGE. WILL TAKE A COMPRISE BETWEEN THESE TWO MODELS SOLUTIONS KEEPING HIGHEST POPS TOWARD SE CWA. WITH LIKELY TO CATEGORICAL POPS IN THE AREA...DAYTIME HIGH TEMPERATURES WILL BE BELOW NORMAL BY 10 OR SO DEGREES. THICKENING CLOUD COVER OVERNIGHT WILL RESULT IN LITTLE DIURNAL TEMPERATURE DROP...THEREFORE OVERNIGHT LOWS WILL BE NEAR NORMAL. && .LONG TERM (SATURDAY THROUGH THURSDAY)... UPPER LEVEL PATTERN TO REMAIN RATHER STAGNANT OVER THE WEEKEND AND INTO NEXT WEEK...UPPER LEVEL RIDGE OVER WESTERN USA...TROUGH ACROSS THE OH/TN/S MS VALLEY...UPPER LEVEL RIDGE OFF THE SE COAST/BERMUDA. THE TROUGH AND SE COASTAL RIDGE WILL CONTINUE TO BRING MOISTURE IN FROM THE GULF TO THE MID AND UPPER LEVELS. LOWER LEVELS WILL SEE MORE DRY AIR ADVECTING IN FROM THE NORTHEAST. THE FOCUS FOR PCPN WILL BE DETERMINED BY THE POSITION OF ANY SURFACE FRONT AND WAVES RIDING ALONG THIS BOUNDARY. CURRENT FRONT IS EXPECTED TO MOVE TO THE EAST COAST TODAY THEN EVENTUALLY WASHOUT BY MONDAY. A SECOND FRONT IS EXPECTED TO APPROACH THE AREA BY THE MIDDLE OF NEXT WEEK...BUT WITH STAGNANT PATTERN...NOT EXPECTING FRONT TO ENTER THE REGION. WITH TODAYS SURFACE FRONT SOUTH OF THE AREA THROUGH THE WEEKEND...BEST CHC FOR SCT SHOWERS WILL BE ALONG THE NC/VA BORDER. ALSO...TEMPERATURES WILL BE COOLER THAN NORMAL AS NORTHEASTERLY FLOW CONTINUES TO FILTER IN SOME COOLER AIR. ONCE FRONT WASHES OUT AND NORTHEASTERLY FLOW WEAKENS BY MID WEEK...TEMPERATURES WILL RETURN TO NORMAL. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JS/RCS
Hazardous weather outlook, Jul 28, 3:46 PM EDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 346 PM EDT THU JUL 28 2005 NCZ003>006-019-020-VAZ032-043-044-058-292000- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY- PITTSYLVANIA-HALIFAX- 346 PM EDT THU JUL 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE ACROSS THE AREA LATER THIS AFTERNOON AND INTO THIS EVENING. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...ISOLATED LARGE HAIL AND TORRENTIAL DOWNPOURS.THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY .SPOTTER INFORMATION STATEMENT... NCZ001-002-018-VAZ015-016-292000- ASHE-ALLEGHANY-WATAUGA-GRAYSON-CARROLL- 346 PM EDT THU JUL 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE MOUNTAINS BY LATE THIS AFTERNOON INTO THIS EVENING. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING ISOLATED DAMAGING WINDS...HAIL AND LOCALLY VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY .SPOTTER INFORMATION STATEMENT... VAZ007-009>014-017>020-022>024-033>035-045>047-059-WVZ042>045- 292000- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG- ALLEGHANY-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD- AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-MERCER-SUMMERS- MONROE-GREENBRIER- 346 PM EDT THU JUL 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE MOVING ACROSS THE AREA THIS AFTERNOON. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...ISOLATED LARGE HAIL AND TORRENTIAL DOWNPOURS THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY .SPOTTER INFORMATION STATEMENT...
In the hours before
Local storm report, Jul 28, 2:47 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL BLUEFIELD 37.27N 81.22W
07/28/2005 0.88 INCH MERCER WV TRAINED SPOTTER
ON THE EAST SIDE OF TOWN.
&&
WPERRYLocal storm report, Jul 28, 3:25 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL ROCKY GAP 37.23N 81.10W
07/28/2005 0.88 INCH BLAND VA PUBLIC
HAIL OCCURRED FROM 300 PM TO 315 PM.
0310 PM TSTM WND DMG ROCKY GAP 37.23N 81.10W
07/28/2005 BLAND VA PUBLIC
TREE LIMBS DOWN.
&&
WPERRYLocal storm report, Jul 28, 3:25 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL ROCKY GAP 37.23N 81.10W
07/28/2005 0.75 INCH BLAND VA PUBLIC
HAIL OCCURRED FROM 300 PM TO 315 PM.
0310 PM TSTM WND DMG ROCKY GAP 37.23N 81.10W
07/28/2005 BLAND VA PUBLIC
TREE LIMBS DOWN.
&&
WPERRYSpecial weather statement, Jul 28, 3:55 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 355 PM EDT THU JUL 28 2005 VAZ019-WVZ045-282100- ALLEGHANY VA-GREENBRIER- 355 PM EDT THU JUL 28 2005 A BAND OF STRONG THUNDERSTORMS WAS PRODUCING VERY HEAVY RAIN OVER INTERSTATE HIGHWAY 64 FROM SOUTHERN GREENBRIER COUNTY...EASTWARD PAST COVINGTON INTO EASTERN ALLEGHANY HIGHWAY. THE HEAVY RAIN ALONG THIS STRETCH OF THE INTERSTATE WILL MAKE TRAVEL HAZARDOUS. THE QUANTITY OF RAIN THAT HAS FALLEN WILL RESULT IN VERY POOR VISIBILITY BEHIND TRACTOR TRAILERS. IN ADDITION...VEHICLES TRAVELLING TOO FAST FOR CONDITIONS ARE LIKELY TO EXPERIENCE HYDROPLANING. IF YOU MUST TRAVEL ON I-64 BETWEEN NOW AND ABOUT 5 PM...DRIVE SLOWLY AND KEEP YOUR LIGHTS ON. BS
Local storm report, Jul 28, 3:57 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
357 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 6 E COVINGTON CITY 37.78N 79.87W
07/28/2005 0.75 INCH ALLEGHANY VA TRAINED SPOTTER
IN THE TOWN OF LOWMOOR
&&
WPERRYLocal storm report, Jul 28, 4:09 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
409 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL 6 E COVINGTON CITY 37.78N 79.87W
07/28/2005 1.75 INCH ALLEGHANY VA PUBLIC
IN THE TOWN OF LOWMOOR.
0407 PM HAIL 6 E COVINGTON CITY 37.78N 79.87W
07/28/2005 1.25 INCH ALLEGHANY VA PUBLIC
IN THE TOWN OF LOWMOOR.
&&
WPERRYThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:06 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 11 min |
| Jul 28, 2:34 PM EDT | Severe Thunderstorm Warning | RNK | Bland | 44 min |
| Jul 28, 3:33 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, City of Covington | 46 min |
| Jul 28, 5:59 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 35 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.